Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 242, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 31, 2019, 5:54 PM EDT for 4 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 5:54 PM EDT (21:54 UTC)
- Expired
- Oct 31, 2019, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 141 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
955
WUUS52 KRAH 312154
SVRRAH
NCC057-123-151-167-312245-
/O.NEW.KRAH.SV.W.0242.191031T2154Z-191031T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
554 PM EDT Thu Oct 31 2019
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Davidson County in central North Carolina...
Northwestern Montgomery County in central North Carolina...
Western Randolph County in central North Carolina...
Northern Stanly County in central North Carolina...
* Until 645 PM EDT
* At 553 PM EDT, severe thunderstorms were located along a line
extending from near Faith to near Midland, moving northeast at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Asheboro, Lexington, Albemarle, Badin Lake, Plyler, Locust, Badin,
Denton, Stanfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3550 8030 3551 8018 3555 8021 3558 8021
3568 8033 3571 8032 3572 8033 3572 8039
3589 7991 3577 7983 3547 7985 3521 8048
TIME...MOT...LOC 2153Z 237DEG 45KT 3554 8048 3531 8053
HAIL...<.75IN
WIND...60MPH
$$
262 follow-up statements
523
WWUS52 KRAH 312219
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
619 PM EDT Thu Oct 31 2019
NCC057-123-151-167-312245-
/O.CON.KRAH.SV.W.0242.000000T0000Z-191031T2245Z/
Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
619 PM EDT Thu Oct 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN
RANDOLPH AND NORTHERN STANLY COUNTIES...
At 618 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Lexington to 6 miles west of
Badin Lake, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Asheboro, Albemarle, Badin Lake, Plyler, Locust, Badin, Denton,
Stanfield, Richfield and New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3550 8030 3551 8018 3555 8021 3558 8021
3565 8030 3578 8023 3589 7991 3577 7983
3547 7985 3521 8048
TIME...MOT...LOC 2218Z 237DEG 45KT 3571 8016 3548 8021
HAIL...<.75IN
WIND...60MPH
$$
26732
WWUS52 KRAH 312232
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
632 PM EDT Thu Oct 31 2019
NCC057-123-151-167-312245-
/O.CON.KRAH.SV.W.0242.000000T0000Z-191031T2245Z/
Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
632 PM EDT Thu Oct 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN
RANDOLPH AND NORTHERN STANLY COUNTIES...
At 630 PM EDT, severe thunderstorms were located along a line
extending from near Thomasville to 7 miles north of Badin Lake to
Plyler, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Asheboro, Albemarle, Badin Lake, Plyler, Locust, Badin, Denton,
Stanfield, Richfield and New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing scattered downed trees.
Seek shelter now inside a sturdy structure and stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3553 8020 3564 8015 3583 8007 3589 7991
3577 7983 3547 7985 3521 8048 3550 8030
3551 8018
TIME...MOT...LOC 2230Z 241DEG 42KT 3582 8003 3556 8010 3535 8028
HAIL...<.75IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 4:15 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 31, 4:15 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 415 PM EDT Thu Oct 31 2019 .SYNOPSIS... A strong cold front will cross the area late this afternoon and through the evening. Chilly high pressure will follow the front Friday into the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 415 PM Thursday... ...A line of strong to severe thunderstorms capable or producing damaging winds and isolated tornadoes will move through the area this afternoon and evening... An upper level low and associated strong shortwave trough over the mid MS Valley this morning will continue to intensify as it moves NEWD through the Ohio and Tn Valleys today and then across the NE US and mid-Atlantic states tonight. This powerful system will supply strong large-scale /ascent as well as equally impressive kinematic wind fields( 45-50 kt @ 850 mb and ~100 kt @ 500 mb) across the region, which in turn will drive a narrow but strongly forced band of frontal convection across central NC between 5pm to 11 pm. Within an axis of dewpoints 70F, partial heating has resulted in the development of 1000 to 2000 J/Kg of MLCAPE across central NC. The arrival of the front and line of showers and embedded thunderstorms will become strengthen/become better organized as the convection intercepts this moderate instability in place across central NC. Although the latest CAMS show a slight uptick in some discrete pre- frontal convection, the severe threat will be with the squall line as it races east through the area. Damaging wind gusts of 50 to 60 kts will be the primary threat, but given the strength of the wind fields, there is also the threat for a few embedded supercells to produce an isolated tornado or two. Unfortunately, the severe threat will coincide with the the peak Halloween trick or treat hours, especially across the western two-thirds of the forecast area, including the Triad and Triangle. Anyone planning to be outdoors late this afternoon and evening should closely monitor the weather and be prepared to quickly move indoors to a safe location. The cold front and convective line will move east of the area by 03 to 05z, with strong post-frontal dry cold air advection leading to west to east clearing overnight/Friday morning. In advance of the front, expect breezy southerly winds of 25 to 35 mph this afternoon, nearly matched by NWLY post-frontal gusts tonight. Highs ranging from mid 70s NW to lower 80s SE. Lows Friday morning ranging from near 40 NW to upper 40s/near 50 south. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 235 PM Thursday... With the primary cold front continuing to slide east off the NC Coast Friday morning, a much quieter, cooler, and drier airmass will begin to setup shop across the region. Temperatures will be the primary forecast obstacle Friday through Sunday, with afternoon highs to remain a good 5 to 10 degrees below normal (rising into the upper 50s to low 60s) as high pressure slowly fades overhead. This will be exacerbated on Sunday thanks to a secondary dry cold front, progged to push through the region late Saturday night, once again reinforcing the NWLY flow of cooler and drier air. By Sunday, stronger Canadian High pressure will slide east of the Appalachians, helping to clear skies and calm the wind a bit. Overnight lows will consistently settle into the 30s Friday, Saturday, and Sunday nights thanks to mostly clear skies and good decoupling conditions present. Lowest fcst low-level thicknesses on the magnitude of 1305 - 1325 will arrive late Saturday/early Sunday behind the front, helping to drop portions of the NW Piedmont/Triad region to near freezing conditions. Frost/Freeze products may be warranted during this period, especially areas along and west of US- 1 Saturday and Sunday nights. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 235 PM Thursday... By Monday, high pressure will slowly progress off the east Carolina coast, allowing southerly to southeasterly flow to reestablish across the region. This slow warming/moistening trend will provide for increasing POPs by mid to late week as several weak subtropical waves begin to slide in the vicinity of the NC Coastal Plain and a cold front approaches the region from the northwest. A persistent troughing and active weather pattern looks likely to continue well into next weekend. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 215 PM Thursday... In advance of a strong cold front and accompanying line of showers and embedded thunderstorms approaching from the west, the IFR to MVFR ceilings across all of central NC is forecast to lift to low- end VFR (3-5 kft)ceilings between 18 to 20z. During this same time, SWLY wind gusts will continue to increase, peaking at 25-30kts, strongest across the western terminals. A line of showers and embedded thunderstorms will move west to east through the area with associated impacts to occur at KINT and KGSO between 22 to 01z, at KRDU between 00 to 02z at KRDU, and KRWI and KFAY between 01 to 04z. Sub-VFR conditions in heavy rain along with strong and potentially damaging wind gusts of 40 to 55 kts will be possible within this line, especially at KINT, KGSO, and KRDU. Once the line passes, strong post-frontal cold dry air advection will lead to abrupt west-east clearing between 03z and 06z Fri with a period of gusty NW winds 15 to 25 kts expected overnight. VFR conditions expected Friday with NW winds at 10-15kt. Outlook: VFR conditions expected Friday night through Sunday night and possibly Monday. && .CLIMATE... Date High-Min (Year) GSO 10/31 63 (1971) RDU 10/31 64 (1896) FAY 10/31 67 (1971) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Smith LONG TERM...JJM AVIATION...CBL CLIMATE...CC
Hazardous weather outlook, Oct 31, 3:51 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 351 PM EDT Thu Oct 31 2019 NCZ007>011-021>028-038>043-073>077-083>086-012000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke- 351 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 688 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Saturday, Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ078-088-089-012000- Wayne-Cumberland-Sampson- 351 PM EDT Thu Oct 31 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A line of strong to severe thunderstorms capable of damaging wind gusts to 60 mph and isolated tornadoes are possible late this afternoon into the evening. The threat is greatest between 900 PM to midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 57 min |
| Oct 31, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 46 min |
| Oct 31, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 64 min |
| Oct 31, 6:27 PM EDT | Tornado Warning | RAH | Guilford | 22 min |
| Oct 31, 6:45 PM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 30 min |
| Oct 31, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Anson, Chatham, Guilford, Montgomery, Moore and 4 more | 72 min |
| Oct 31, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 58 min |
| Oct 31, 7:17 PM EDT | Tornado Warning | RAH | Person | 43 min |
| Oct 31, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 81 min |
| Oct 31, 7:40 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Granville, Orange, Wake | 80 min |
| Oct 31, 7:47 PM EDT | Tornado Warning | RAH | Durham, Granville, Orange, Person | 43 min |
| Oct 31, 7:50 PM EDT | Tornado Warning | RAH | Anson, Richmond, Scotland | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.